Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram and mood swings?

(8 Posts)
ShyBaby Wed 10-Sep-08 19:41:47

Has anyone experienced this?

I started taking it about 6 weeks ago (have tried many different anti d's in the past). Now, instead of feeling blardy awful all of the time im as high a kite one minute and feeling really evil the next (well maybe not evil, just not a gibbering wreck scared of peeing other people off).

Will it level out at all?

Sunday I was annoyed and didn't care who I upset anymore.
Monday I was quite proactive despite being really tired.
Tuesday I told someone at work in no uncertain terms I was sick of being treated like a doormat..what's more, I didn't care and didn't feel guilty or stupid for speaking my mind.
This morning I actually felt happy (a rare occurence).

But the worst thing is this confidence around people, it has come from no-where. Im normally quiet.

Not sure if I liked it better being permanently miserable (better the devil you know), at least it was consistent.

I feel strange like im not sure who I am anymore (but maybe that's because ive been depressed for a long time and dont actually know what "normal" should feel like).

Does this mean the tablets are starting to work....or that they dont suit me?

(Sorry, I know this post doesn't make much sense but I cant think of how else to describe it!) grin

mum2ds1 Wed 10-Sep-08 20:48:05

hey hun i was on citalorpam and i felt at an acceptable level
i was on them for about 10 months i dont think they helped straight away but they certainly took the edge off
i was on them for pms which was awful at the time
i would go back and have a chat with your doc and tell him/her whats happening you may be on the wrong dose??????
good luck and i hope you get sorted soon.

ShyBaby Wed 10-Sep-08 21:51:11

They are 20mg, no idea whether that is high low or whatever?

IdrisTheDragon Wed 10-Sep-08 21:56:37

I take citalopram - I haven't experienced mood swings like yours while taking them (although did before I took them).

I started at 20mg which is the level people often start at (take 40mg now).

I would suggest going to your doctor and discussing it - for me no knowing how I am going to be would not be a good thing.

wotulookinat Wed 10-Sep-08 22:02:10

It should have settled down by now - usually all the side effects have gone by 4 weeks.
How long do people usually take Citalopram for? I've been on it for 9 months now.

wotulookinat Wed 10-Sep-08 22:02:41

Just thought, Shybaby, maybe increasing the dose will help with the moodswings? Ask the doc.

IdrisTheDragon Wed 10-Sep-08 23:23:55

I've been on citalopram for nearly a year - when I next see the GP (in a few weeks) we'll be discussing starting to cut down.

arionater Sun 14-Sep-08 19:36:27

If you're having dramatic mood swings you need to see your GP again as soon as you can. For a small percentage of people who are prone that way, antidepressants can be "too effective" if you like and actually trigger a manic episode, or a 'mixed' one (with elements of both mania and depression). Being very 'high' and also very confident/talkative can be symptoms of mania. Of course you may well be fine, and your mood changes may be relatively mild and manageable - and part of recovery as you say, especially if you haven't felt yourself for a long time - but you need to see your doctor about it. When it happened to me it was very dramatic - I took a single 10mg of citalopram and was quite mad four hours later! - but I think it's actually more common to get "too high" more gradually after a few weeks. Probably nothing to worry about but definitely get some advice. Have you had this before with any anti-depressants?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now